MAUDE Adverse Event Report: SYNTHES ELMIRA OPAL SPACER 10MM X 24MM 12MM HEIGHT-REVOLVE; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR

SYNTHES ELMIRA OPAL SPACER 10MM X 24MM 12MM HEIGHT-REVOLVE; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Model Number 08.803.052
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device malfunctioned intra-operatively and was not implanted / explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: part manufacturing date: august 01, 2017.Part number: 08.803.052; lot number: h415569.Original manufacturing location: (b)(4) manufacturing facility.No article / device was returned in order to perform a manufacturing evaluation.A device history record (dhr) review was conducted for the opal spacer 10mmx24mmx12mm height-revolve.The dhr review revealed no complaint-related anomalies.This lot of opal spacers was processed through the normal manufacturing and inspection operations with no nonconformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during manufacture that would contribute to this complaint condition.Additionally, a review of the raw material dhr revealed that this lot met all specifications with no nonconformances or rework noted.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure on (b)(6) 2017 and while the surgeon was inserting the opal cage implant, the implant broke during the turning of the insertion.Patients outcome is fine and the surgery was successfully completed.There was no surgical delay reported.This complaint involves one device.Concomitant device reported: insertion handle (part # unknown, lot # unknown, quantity 1).This report s 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.The investigation summary indicates that: the returned spacer was examined and the complaint condition was able to be confirmed as the proximal end of the spacer was found to be broken and missing segments where the implant holder interacts with the device.No definitive root cause was able to be determined.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The 10mm x 24mm, 12mm height opal spacer (08.803.052) is utilized in the oblique posterior atraumatic lumbar (opal) spacer system.The spacer is indicated for use in patients with degenerative disc disease (ddd) at one or two contiguous levels from l2 to s1 and is intended to be utilized with supplemental fixation.After preparation and trialing, the implant is attached to an opal implant holder (03.803.001 or 03.803.002) which is gently impacted until the spacer is in position.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition, this complaint is confirmed.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL SPACER 10MM X 24MM 12MM HEIGHT-REVOLVE
Common Device Name
INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key7037659
Report Number3003506883-2017-10266
Device Sequence Number19171797
Product Code MAX
UDI-Device Identifier10705034754345
UDI-Public(01)10705034754345(10)H415569
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08.803.052
Device Catalogue Number08.803.052
Device Lot NumberH415569
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2017
Initial Date Received by Manufacturer 10/24/2017
Supplement Date Received by Manufacturer12/15/2017
Initial Report FDA Received Date11/16/2017
Supplement Report FDA Received Date12/18/2017
Patient Sequence Number1
Patient Age40 YR
Patient Weight154